Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Detroit, MI

April 23, 2001Bay County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 23, 2001, 5:15 PM EDT for Bay County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2001, 5:15 PM EDT (21:15 UTC)
Expired
Apr 23, 2001, 5:45 PM EDT
In force
30 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Bay County, MI

The radar

The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 232114
SVRDTX
MIC017-232145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 PM EDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR SAGINAW...MOVING NORTHEAST AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BAY CITY AT 525 PM
  
THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:12 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 23, 3:12 PM EDT, 2 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT MON APR 23 2001

PAIR OF COLD FRONTS TO PASS THRU THE AREA TONIGHT/EARLY TUESDAY...
PROVIDING A BRIEF RETURN TO MORE NORMAL TEMPS. BY FAR THE MOST
SIGNIFICANT WX IN THIS FORECAST WL OCCUR IN THE NEXT 6-10 HOURS...AS
WE DEAL WITH THE CONVECTION AND HIGH WIND THREATS AHEAD OF/WITH THE
FIRST FROPA.

LEADING COLD FRONT WAS CROSSING WI THIS AFTERNOON...AND WL CROSS THE
CWA DURING THE MID TO LATE EVENING HOURS. SHRA/TSRA WL CONTINUE
UNTIL THEN. INSTABILITY IS SOMEWHAT LACKING...AS THE AIR MASS IS NOT
TRULY JUICY (DEW POINTS AROUND 60). CAPES ARE PUSHING TO AROUND 1K
J/KG...WITH TSRA ERUPTING ON THE LEADING EDGE OF COOLER AIR ALOFT.
WITH 50KT WINDS ONLY A FEW THOUSAND FEET OFF THE GROUND THIS
EVENING...WIND DAMAGE IS THE BIGGEST SVR THREAT. SREH 0-3KM VALUES
200-250 RANGE...SUPPORTIVE OF SUPERCELLS...THOUGH THERE MAY ACTUALLY
BE TOO MUCH SHEAR FOR THE INSTABLILTY AVAILABLE TO ALLOW UPDRAFTS TO
PERSIST AND HOLD TOGETHER. NONETHELESS...LARGE HAIL IS ALSO A THREAT
IF SUPERCELL DYNAMICS COME INTO PLAY.

DRY AIR POISED TO SWEEP IN BEHIND THE FRONT TONIGHT...WHILE MOISTURE
POOLS FURTHER NORTH AND WEST ALONG A SECONDARY COLD FRONT AND IN THE
THE COLD CONVEYER BELT. WIND GUSTS TO 40MPH HAVE BEEN NOTED WITH
FROPA IN NW IL/SE IOWA...AS QUICK SHOT OF DESCENT BRINGS STRONGER
GUSTS DOWN. OUR GRADIENT SHOULD NOT BE QUITE AS TIGHT...AND DIURNAL
MIXING WL HAVE CEASED...SO THINK A FEW GUSTS TO 35-40MPH WL COVER
THINGS. THE NRN ZONES WL GET GRAZED BY THE TAIL END OF THE DEEPER
MOISTURE AROUND 12Z TUESDAY...AND KEEP A CHANCE OF LATE NIGHT/EARLY
MORNING SHRA UP THAT WAY.

OTHERWISE...TUESDAY WL BE BREEZY BUT DRY. LINGERING LOW LEVEL
MOISTURE AND INVERSION HEIGHTS UP TO 6K FEET WL SUPPORT DECENT
AMOUNT OF CU/STRATOCU DEVELOPMENT. WITH 850MB TEMPS DROPPING INTO
THE -3/-5 RANGE...HARD TO SEE US PUSHING 60 LIKE FWC INDICATES...AND
WL KEEP MAX TEMPS NO HIGHER THAN THE MID 50S.

LOSS OF HEATING WL CLEAR US OUT QUICKLY TUE NIGHT...AND RIDGE AXIS
BUILDING INTO FAR SRN MI WL GIVE TEMPS EVERY OPPORTUNITY TO CRATER.
FOR ONCE...ETA 2M TEMPS ARE MUCH WARMER THAN OTHER GUIDANCE...AND AS
USUAL ETA 2M TEMPS LOOK WRONG. TEMPS WL RANGE FROM AROUND 30...TO
THE MIDDLE 30S IN DETROIT (RECORD LOWS ARE IN THE MIDDLE 20S).
THROUGH WE HAVE NOT YET REVVED UP THE FROST/FREEZE PROGRAM THIS
SPRING...ANY TENDER VEGETATION OUT THERE COULD HAVE A ROUGH GO OF IT
TUE NIGHT.

MOISTURE INCREASES RAPIDLY WED MORNING AS SHORTWAVE DROPPING DOWN IN
NW FLOW ENCOUNTERS WAA REGIME ON BACK SIDE OF RIDGE. THAT SAID...
ACTUAL OMEGA IS DIFFICULT TO FIND...IN FACT DOWNWARD MOTION SEEMS TO
BE THE RULE OF THE DAY. DRY AIR BELOW 850MB WL ALSO PROVE A
CHALLENGE TO OVERCOME. WL JUST MENTION SPRINKLES. AGAIN WL GO AT OR
BELOW FWC GUIDANCE...CLOSER TO MAV...AS SOME WAA IS COMPENSATED BY
LOTS OF CLOUDS.

EXTENDED...LONGWAVE TROF OVER THE ERN US WL MOVE OUT TO SEA EARLY IN
THE EXTENDED. WITH ITS DEPARTURE...500MB PATTERN TAKES ON A MID/LATE
SUMMERTIME LOOK. UPPER RIDGING TAKES HOLD OVER MOST OF THE NATION...
WITH THE BULK OF SHORTWAVE ENERGY PASSING WELL TO OUR NORTH ACROSS
CANADA. A SYSTEM TO THE NORTH LOOKS TO DROP A COLD FRONT ON US
FRI...WHICH STALLS AND THEN RETURNS NORTH LATE SATURDAY OR SUNDAY.
HOWEVER...SURFACE RIDGE AXIS ALONG THE LENGTH OF THE GULF COAST WL
CUT OFF ANY MOISTURE INFLOW FROM THAT REGION. INSTEAD...WE WL TAP A
WEST TEXAS AIRMASS DURING OUR PERIODS OF WAA...SHARPLY LIMITING
MOISTURE AVAILABILITY. WL KEEP A SHRA MENTION FRI AFTERNOON...AS
FRONT DROPS INTO CWA DURING MAX HEATING. WL GO DRY AND WARM FOR THE
REST OF THE EXTENDED.

.DTX...GALE WARNING...TONIGHT AND TUESDAY MORNING...LAKE HURON.

ZOLTOWSKI

In the hours before

Special weather statement, Apr 23, 12:20 PM EDT, 4 hours 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1220 PM EDT MON APR 23 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST
MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH.  HAIL UP TO THREE
QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR
ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT
TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM.

A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST
INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN
MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS
WESTERN MICHIGAN AND INDIANA.  THE LINE ITSELF WILL MOVE TO THE EAST
AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE
MOVE NORTHEAST AT ABOUT 50 MPH.  THE SAGINAW VALLEY EXPECT THUNDERSTORM
ACTIVITY BETWEEN 2 AND 5 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY
BETWEEN 4 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.,

DRC
Special weather statement, Apr 23, 12:27 PM EDT, 4 hours 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1220 PM EDT SUN APR 22 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST
MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH.  HAIL UP TO THREE
QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR
ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT
TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM.

A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST
INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN
MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS
WESTERN MICHIGAN AND INDIANA.  THE LINE ITSELF WILL MOVE TO THE EAST
AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE
MOVE NORTHEAST AT ABOUT 50 MPH.  THE SAGINAW VALLEY EXPECT THUNDERSTORM
ACTIVITY BETWEEN 2 AND 5 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY
BETWEEN 4 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

DRC
Special weather statement, Apr 23, 12:35 PM EDT, 4 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT MON APR 23 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST
MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH.  HAIL UP TO THREE
QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR
ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT
TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM.

A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST
INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN
MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS
WESTERN MICHIGAN AND INDIANA.  THE LINE ITSELF WILL MOVE TO THE EAST
AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE
MOVE NORTHEAST AT ABOUT 50 MPH.  THE SAGINAW VALLEY CAN EXPECT
THUNDERSTORM ACTIVITY BETWEEN 2 AND 6 PM...WITH THE REST OF
SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

DRC

CORRECTION TO VERSION ISSUED
Special weather statement, Apr 23, 2:24 PM EDT, 2 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...RETRANSMISSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT MON APR 23 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST
MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH.  HAIL UP TO THREE
QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE
FOR ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM
FLINT TO PORT HURON. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST
INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN
MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS
WESTERN MICHIGAN AND INDIANA.  THE LINE ITSELF WILL MOVE TO THE EAST
AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE
MOVE NORTHEAST AT ABOUT 50 MPH.  THE SAGINAW VALLEY CAN EXPECT
THUNDERSTORM ACTIVITY BETWEEN 2 AND 6 PM...WITH THE REST OF
SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

DRC

CORRECTION TO VERSION ISSUED
Special weather statement, Apr 23, 4:35 PM EDT, 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 PM EDT MON APR 23 2001

...SEVERE THUNDERSTORM WATCH 180 IN EFFECT UNTIL 10 PM EST...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS WILL OCCUR THIS EVENING ACROSS ALL OF SOUTHEAST LOWER
MICHIGAN.  SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT
BEING DAMAGING WINDS GUSTS TO 60 MPH.  HAIL UP TO THREE QUARTER
INCHES IN DIAMETER IS ALSO POSSIBLE. SPOTTER ACTIVATION IS NEEDED.

SEVERE THUNDERSTORM WATCH 180 COVERS ALL THE COUNTIES IN SOUTHEAST
LOWER MICHIGAN.  SOME CITIES INCLUDED IN THE WATCH ARE MIDLAND...
SAGINAW...FLINT...BAD AXE...PORT HURON...AND THE DETROIT
METROPOLITAN AREA.

A COLD FRONT ACROSS EASTERN WISCONSIN AND ILLINOIS WILL MOVE THROUGH
SOUTHEAST LOWER MICHIGAN AROUND MIDNIGHT.  A BAND OF SHOWERS AND
THUNDERSTORMS HAS FORMED AHEAD OF THIS FRONT AND WILL PASS THROUGH
THE AREA THIS EVENING.  THE LINE ITSELF WILL MOVE TO THE EAST AT
ABOUT 30 MPH WHILE THE INDIVIDUAL THUNDERSTORMS ALONG THE LINE
MOVE NORTHEAST AT ABOUT 50 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

DRC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:45 PM EDTSevere Thunderstorm WarningDTXShiawassee45 min
Apr 23, 4:55 PM EDTSevere Thunderstorm WarningDTXSaginaw50 min
Apr 23, 5:08 PM EDTSevere Thunderstorm WarningDTXGenesee37 min
Apr 23, 5:20 PM EDTSevere Thunderstorm WarningDTXTuscola40 min
Apr 23, 5:36 PM EDTSevere Thunderstorm WarningDTXLapeer39 min
Apr 23, 6:39 PM EDTSevere Thunderstorm WarningDTXOakland, Washtenaw, Wayne51 min
Apr 23, 7:15 PM EDTSevere Thunderstorm WarningDTXMacomb45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.